Diagnostic Dilemma - Pediatric Oncall
Anti TB therapy and hepatitis
Author: Pediatric Oncall
Question
A 6 years old boy was detected to have right pleural effusion with positive Mantoux test for which he was started on 4 drug antituberculous therapy {ATT}. One month later, he developed hepatitis and INH, Rifampicin and Pyrazinamide were stopped and ATT in form of Ofloxacin and Ethambutol were continued. His Chest X-Ray was normal in 2 months. After 3 months of Ofloxacin and Ethambutol, his liver enzymes normalized and he was started on INH but developed a rash and thus was stopped. By now, he had completed 4 months of ATT.
Expert Opinion :
Basically after 4 months of treatment, the type of TB bacilli that may be persisting in the organ would be semi growing organisms and dormant bacilli. The best drug to be used for semi growing organisms is rifampicin. INH acts best on fast growing organisms and thus has not much of a role here except to prevent resistance to rifampicin. Ethambutol does not act on semi growers and thus it would be necessary to shift the child back to INH and Rifampicin.
Answer Discussion :
G
Genevieve Teoh
once liver enzymes have normalized, should aim to rechallenge ATT. for the minimum duration of anti TB, INH and Rifampicin should be onboard.
In our country, we put the patient on E and O until liver enzymes have normalised, then rechallenge INH to full dose over a week, then rifampicin over a week. if patient can tolerate then we aim for at least 7 months.

5 years ago
A
A R Chaudhari
I would prefer to stop the ATT because if the child is on ATT for more than three months {which is the minimum specified time to take ATT}. And moreover the child is clinically improved. Risk of ofloxacin induced complications should always be kept in mind.
5 years ago
F
fificash ad
no complete on oflaxine and ethambutol
5 years ago
J
Jasbir S Chugh
Once LFTs are normal,Rifampicin should be restarted first at 1, 4th of the actual dose and dose should be doubled at weekly interval till the normal dose is reached. INH can also be restarted in a similar way after the Rifampicin has reached normal dose. PZA being the most hepatotoxic of the three should not be given again. LFTs must be checked every week and if they are normal, we can stop Ofloxacin as it may lead to cartilage damage in a 6 year old child if given for a long time. Ethambutol may be continued for the remaining course of therapy with monthly eye ground examination as it can cause optic atrophy.
5 years ago
S
Salvatore Cazzato
stop
5 years ago
123
Advertisements by :    Mega-CV by Aristo IndoIV by Sun Pharma
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.